News

‘Potential link’ between aspirin and heart failure in those at risk from the condition

People who are at risk of heart failure could exacerbate their chances of developing the condition by taking aspirin, initial research has indicated.

A study of more than 30,000 people found that using aspirin is linked to a 26 per cent increased risk of developing heart failure in those already at risk due to predisposing factors.

These include smoking, obesity, high blood pressure, high cholesterol, diabetes, and cardiovascular disease.

Now the team behind the findings, the European Society of Cardiology, say more research is needed to clarify the link.

Study author Dr Blerim Mujaj, from the University of Freiburg in Germany, said: “This is the first study to report that among individuals with a least one risk factor for heart failure, those taking aspirin were more likely to subsequently develop the condition than those not using the medication.

“While the findings require confirmation, they do indicate that the potential link between aspirin and heart failure needs to be clarified.”

The study set out to investigate the link between aspirin use and heart failure incidence among those with and without heart disease.

Participants aged 40 and over from Western Europe and America took part, with the average age being 67 years. All were free from heart failure at the start of the study, with around 25 per cent taking aspirin. Just over five years later, 1,330 people had developed heart failure.

Dr Mujaj said: “Aspirin is commonly used – in our study one in four participants were taking the medication. In this population, aspirin use was associated with incident heart failure, independent of other risk factors.

“Large multinational randomised trials in adults at risk for heart failure are needed to verify these results. Until then, our observations suggest that aspirin should be prescribed with caution in those with heart failure or with risk factors for the condition.”

The study has been published in ESC Heart Failure.

To Top